High Wind, Chisago
- When
- April 18, 1:00 PM CST to 5:00 PM CST
- Where
- Chisago forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
A vigorous low pressure system over South Dakota moved into western Minnesota late on the 18th. This system brought windy conditions to southern Minnesota during the afternoon.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A vigorous low pressure system over South Dakota moved into western Minnesota late on the 18th. This system brought windy conditions to southern Minnesota during the afternoon. Wind gusts of 50 to 60 MPH were reported in several locations south and east of a line from Redwood County to Hennepin County to Chisago County. Several jurisdictions in this area reported downed trees and power lines, and a handful of structures were also damaged by the high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 18, 10:24 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1123 AM CDT SUN APR 18 2004 .DISCUSSION... IT APPEARS OUR COUNTY WARNING AREA WILL REMAIN RELATIVE QUIET THROUGH THE EARLY AFTERNOON. THE LATEST RUC MODEL SUGGESTS A GOOD CHANCE OF SEVERE WEATHER DEVELOPING ACROSS WEST CENTRAL MINNESOTA BETWEEN 4 PM AND 7 PM...PROBABLY A SQUALL LINE THAT WILL MOVE RAPIDLY EAST. AN INITIAL LOOK AT THE FORECAST SURFACE PARAMETERS SHOWED A LACK OF A CLOSED CIRCULATION WITH THE ANTICIPATED SOUTH DAKOTA SURFACE LOW PRESSURE CENTER AND RELATIVELY WEAK SURFACE PRESSURE FALL PATTERN HINTING AT A GREATER POTENTIAL FOR HAIL AND WINDS. FURTHER INVESTIGATION OF THE RUC MODEL SUGGESTS THAT TORNADOES SHOULD NOT BE RULED OUT HOWEVER. LOW LEVEL...925 MB CONVERGENCE AND CORRELATED UPPER LEVEL...300 TO 200 MB DIVERGENCE ARE FORECAST TO MAX OUT BY 7 PM FROM ST CLOUD TO REDWOOD FALLS. IN THIS SAME AREA AND TIME FRAME...TORNADO FORECAST SIGNATURES ALSO ARE FORECAST BY THE RUC MODEL TO REACH A HIGH RISK. THE 0-6 KM BULK SHEAR IS ABOUT 60 KNOTS....THE CIN IS AROUND MINUS 20 JOULES PER KG...THE LCLS ARE FORECAST TO LOWER BELOW 3000 FEET AGL...AND THE VGP IS FORECAST TO APPROACH 40. THESE INGREDIENTS MAY COME TOGETHER ALL AT ONCE ALONG THE NORTHWEST EDGE OF THE CAP IN THE WESTERN PORTIONS OF OUR COUNTY WARNING AREA AFTER 4 PM. .MPX WATCHES/WARNINGS/ADVISORIES... MN...RED FLAG WARNING...THIS AFTERNOON FOR MNZ064>067-073>075-082-083-091-092- MN...WIND ADVISORY THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM BENSON...LITCHFIELD...TWIN CITIES AND OWATONNA. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1200 PM CDT SUN APR 18 2004 MNZ051>053-057>063-066-068>070-076>078-084-085-WIZ014>016-023>028- 191100- ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE- HENNEPIN-ISANTI-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-PEPIN-PIERCE-POLK- RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-WASHINGTON- WRIGHT- 1200 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN AND EAST CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WINDS WITH THE POSSIBILITY OF STRONG TORNADOES. WIND ADVISORY IS ALSO IN EFFECT FOR PARTS OF EAST CENTRAL MINNESOTA FOR THIS AFTERNOON AND EVENING. SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUST REACHING NEAR 45 MPH AT TIMES. WINDS WILL GRADUALLY SHIFT TO NORTHWEST AND SUBSIDE UNDER 20 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. MNZ047-191100- STEVENS- 1200 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR PORTIONS OF WEST CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE POSSIBILITY OF STRONG TORNADOES. DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND EVENING. MNZ041>045-048>050-191100- BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEARNS-TODD- 1200 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF CENTRAL AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE POSSIBILITY OF STRONG TORNADOES. DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND EVENING. MNZ054>056-064-065-067-073>075-082-083-091-092-191100- BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET- REDWOOD-RENVILLE-SIBLEY-SWIFT-WATONWAN-YELLOW MEDICINE- 1200 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY. A LOW PRESSURE SYSTEM FORECAST TO MOVE INTO WEST CENTRAL MINNESOTA THIS EVENING...WILL HELP TRIGGER SOME STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO. IN ADDITION...A RED FLAG WARNING IS ALSO IN EFFECT FOR STRONG SOUTHERLY WINDS...VERY WARM TEMPERATURES AND LOW HUMIDITY. THESE CONDITION WILL CAUSE EXPLOSIVE WILDFIRE CONDITIONS BY LATE AFTERNOON OR EARLY THIS EVENING. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR GUSTY WINDS DEVELOPING AROUND 45 MPH. DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND EVENING. MNZ093-191100- FREEBORN- 1200 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST CENTRAL WISCONSIN. A LOW PRESSURE SYSTEM CENTERED OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE POSSIBILITY OF STRONG TORNADOES. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR GUSTY WINDS DEVELOPING AROUND 45 MPH. DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1227 AM HAIL NORTHFIELD 44.45N 93.17W
04/18/2004 0.75 INCH RICE MN PUBLIC
0205 AM HAIL RICE LAKE 45.50N 91.74W
04/18/2004 1.00 INCH BARRON WI PUBLIC
&&
AZThe national radar mosaic for the moment the first event began.
22 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391876, 5391877, 5391878, 5391879, 5391880, 5391881, 5391882, 5391883, 5391884, 5391885, 5391886, 5391887, 5391888, 5391889, 5391890, 5391891, 5391892, 5391893, 5391894, 5391895, 5391896, 5391897.